Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

Quasipositivity as an obstruction to sliceness


Author: Lee Rudolph
Journal: Bull. Amer. Math. Soc. 29 (1993), 51-59
MSC (2000): Primary 57M25; Secondary 32S55
DOI: https://doi.org/10.1090/S0273-0979-1993-00397-5
MathSciNet review: 1193540
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For an oriented link $ L\,\, \subset \,\,{S^3}\, = \,\,\partial {D^4}$, let $ {\chi _s}{\text{(}}L{\text{)}}$ be the greatest Euler characteristic $ \chi (F)$ of an oriented 2-manifold F (without closed components) smoothly embedded in $ {D^4}$ with boundary L. A knot K is slice if $ {\chi _s}(K) = 1$. Realize $ {D^4}$ in $ {\mathbb{C}^2}$ as $ \{ (z,w):\vert z{\vert^2} + \vert w{\vert^2} \leq 1\} $. It has been conjectured that, if V is a nonsingular complex plane curve transverse to $ {S^3}$, then $ {\chi _s}(V \cap {S^3}) = \chi (V \cap {D^4})$. Kronheimer and Mrowka have proved this conjecture in the case that $ V \cap {D^4}$ is the Milnor fiber of a singularity. I explain how this seemingly special case implies both the general case and the "slice-Bennequin inequality" for braids. As applications, I show that various knots are not slice (e.g., pretzel knots like $ \mathcal{P}( - 3,5,7)$; all knots obtained from a positive trefoil $ O\{ 2,3\} $ by iterated untwisted positive doubling). As a sidelight, I give an optimal counterexample to the "topologically locally-flat Thom conjecture".


References [Enhancements On Off] (What's this?)

  • 1. D. Bennequin, Entrelacements et équations de Pfaff, Astérisque 107-8 (1982), 87-161. MR 753131 (86e:58070)
  • [1] A. J. Casson and C. McA. Gordon, Cobordism of classical knots, mimeographed notes (1975).
  • [2] -, On slice knots in dimension three, Algebraic and Geometric Topology (R. James Milgram, ed.), Proc. Sympos. Pure Math., vol. XXXII, Part 2, Amer. Math. Soc., Providence, RI, 1978, pp. 39-54. MR 520521 (81g:57003)
  • [3] Tim D. Cochran and Robert E. Gompf, Applications of Donaldson's theorems to classical knot concordance, homology 3-spheres and property P, Topology 27 (1988), 495-512. MR 976591 (90g:57020)
  • [4] David Eisenbud and Walter Neumann, Three-dimensional link theory and invariants of plane curve singularities, Ann. of Math. Stud., vol. 110, Princeton Univ. Press, Princeton, NJ, 1985. MR 817982 (87g:57007)
  • [5] R. H. Fox, A quick trip through knot theory, Topology of 3-Manifolds and Related Topics (M. K. Fort, Jr., ed.), Prentice-Hall, Englewood Cliffs, NJ, 1962, pp. 120-167. MR 0140099 (25:3522)
  • [6] R. H. Fox and J. W. Milnor, Singularities of 2-spheres in 4-space and cobordism of knots, Osaka J. Math. 3 (1966), 257-267. MR 0211392 (35:2273)
  • [7] J. Franks and R. F. Williams, Braids and the Jones-Conway polynomial, Trans. Amer. Math. Soc. 303 (1987), 97-108. MR 896009 (88k:57006)
  • [8] Michael Freedman, A surgery sequence in dimension 4; the relations with knot concordance, Invent. Math. 68 (1982), 195-226. MR 666159 (84e:57006)
  • [9] Rob Kirby, Problems in low dimensional manifold theory, Algebraic and Geometric Topology (R. James Milgram, ed.), Proc. Sympos. Pure Math., vol. XXXII, Part 2, Amer. Math. Soc., Providence, RI, 1978, pp. 273-312; 4-manifold problems, Four-Manifold Theory (C. Gordon and R. Kirby, eds.), Contemp. Math., vol. 35, Amer. Math. Soc., Providence, RI, 1984, pp. 513-528. MR 520548 (80g:57002)
  • [10] P. Kronheimer and T. Mrowka, Gauge theory for embedded surfaces. I, preprint, 1991. MR 1241873 (94k:57048)
  • [11] Lê Düng Tráng, Sur les nœuds algébriques, Compositio Math. 25 (1972), 281-321.
  • [12] Ronnie Lee and Dariusz M. Wilczyński, preprint, 1992.
  • [13] J. Levine, Knot cobordism groups in codimension two, Comment. Math. Helv. 44 (1969), 229-244. MR 0246314 (39:7618)
  • [14] J. W. Milnor, Infinite cyclic coverings, Conf. on the Topology of Manifolds (Michigan State Univ., E. Lansing, Mich., 1967), Prindle, Weber, and Schmidt, Boston, MA, 1968, pp. 115-133. MR 0242163 (39:3497)
  • [15] -, Singular points of complex hypersurfaces, Ann. of Math. Stud., vol. 61, Princeton Univ. Press, Princeton, NJ, 1968. MR 0239612 (39:969)
  • [16] H. R. Morton, Seifert circles and knot polynomials, Math. Proc. Cambridge Philos. Soc. 99 (1986), 107-110. MR 809504 (87c:57006)
  • [17] W. D. Neumann, Complex algebraic plane curves via their links at infinity, Invent. Math. 198 (1989), 445-489. MR 1022302 (91c:57014)
  • [18] Lee Rudolph, A characterization of quasipositive Seifert surfaces (Constructions of quasipositive knots and links. III), Topology 31 (1992), 231-237. MR 1167166 (93g:57014)
  • [19] -, Algebraic functions and closed braids, Topology 22 (1983), 191-201. MR 683760 (84e:57012)
  • [20] -, Braided surfaces and Seifert ribbons for closed braids, Comment. Math. Helv. 58 (1983), 1-37. MR 699004 (84j:57006)
  • [21] -, Constructions of quasipositive knots and links. I, Nœ uds, Tresses, et Singularités (C. Weber, ed.), Enseign. Math., no. 31, Kundig, Geneva, 1983, pp. 99-122. MR 728589 (86k:57004)
  • [22] -, Constructions of quasipositive knots and links. II, Four-Manifold Theory (C. Gordon and R. Kirby, eds.), Contemp. Math., vol. 35, Amer. Math. Soc., Providence, RI, 1984, pp. 485-491. MR 780596 (86f:57005)
  • [23] -, Embeddings of the line in the plane, J. Reine Angew. Math. 337 (1982), 113-118. MR 676044 (84h:14019)
  • [24] -, Quasipositive annuli (Constructions of quasipositive knots and links. IV), J. Knot Theory Ramif. 1 (1993), 451-466. MR 1194997 (94c:57017)
  • [25] -, Quasipositive plumbing (Constructions of quasipositive knots and links. V), preprint.
  • [26] -, Quasipositivity and new knot invariants, Rev. Mat. Univ. Complutense Madrid 2 (1989), 85-109. MR 1012106 (90k:57009)
  • [27] -, Some topologically locally-flat surfaces in the complex projective plane, Comment. Math. Helv. 59 (1984), 592-599. MR 780078 (86h:57019)
  • [28] -, Special positions for surfaces bounded by closed braids, Rev. Mat. Iberoamericana 1 (1985), 93-133. MR 836285 (88a:57018)
  • [29] -, Totally tangential links of intersection of complex plane curves with round spheres, Topology '90 (B. Apanasov et al., eds.), de Gruyter, Berlin, 1992, pp. 343-349. MR 1184419 (94d:57027)
  • [30] A. G. Tristram, Some cobordism invariants for links, Math. Proc. Cambridge Philos. Soc. 66 (1969), 251-264. MR 0248854 (40:2104)
  • [31] O. Ja. Viro, Branched coverings of manifolds with boundary, and invariants of links. I, Math. USSR-Izv. 7 (1973), 1239-1256. (Russian) MR 0370605 (51:6832)
  • [32] B. Yu, A note on an invariant of Fintushel and Stern, Topology Appl. 38 (1991), 137-145. MR 1094546 (92c:57020)

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 57M25, 32S55

Retrieve articles in all journals with MSC (2000): 57M25, 32S55


Additional Information

DOI: https://doi.org/10.1090/S0273-0979-1993-00397-5
Keywords: Doubled knot, quasipositivity, slice knot
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society